Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Mobile, AL

April 8, 2004Conecuh County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 8, 2004, 8:46 AM CDT for Conecuh County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2004, 8:46 AM CDT (13:46 UTC)
Expired
Apr 8, 2004, 9:15 AM CDT
In force
29 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Conecuh County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS54 KMOB 081346
SVRMOB
ALC035-081415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
845 AM CDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CONECUH COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 915 AM CDT

* AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR I65 AND US 84...
  OR ABOUT 7 MILES WEST OF EVERGREEN...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILCOX BY 850 AM CDT
  COHASSETT AND SHREVE BY 900 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3145 8670 3144 8667 3138 8667 3137 8672
          3137 8680 3140 8688 3141 8703 3151 8703
          3152 8670

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:55 AM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Apr 8, 2:55 AM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 AM CDT THU APR 8 2004

.SHORT TERM...NOT UNUSUAL FOR SPRING...DEEP SOUTH WEATHER OFFICES
CONTINUE TO DEAL WITH POCKETS OF CONVECTION AHEAD OF 20+ UNIT MID
LEVEL VORTICITY MAXIMUM PASSING ACROSS NORTHERN MISSISSIPPI AND
NORTHERN ALABAMA. THESE STORMS ARE A BIT MORE CONCENTRATED NORTH OF
THE AREA...BUT STILL ARE WATCHING THE INTERIOR ZONES AS SCATTERED
STORMS ROLL ACROSS DURING THE REMAINDER OF THE PREDAWN HOURS. MID
LEVEL ENERGY IS FORECAST TO MOVE RAPIDLY EAST OUT OF THE AREA TODAY
WITH UPPER HEIGHTS INCREASING IN ITS WAKE. WILL CALL FOR MOSTLY
CLOUDY SKIES THIS MORNING AND A SMALL CHANCE OF PRECIPITATION TO
ACCOUNT FOR SHOWERS AND STORMS CONNECTED WITH PASSAGE OF MID LEVEL
ENERGY...BEFORE IMPROVEMENT TAKES PLACE. AT THE SURFACE...WEAK
SURFACE BOUNDARY SETTLES INTO THE COAST TODAY...WITH GRADIENT
TIGHTENING UP A BIT...SO WILL CALL FOR BREEZY CONDITIONS COASTAL
ZONES. PRECIPITATION CHANCES RE-ENTER THE FORECAST PICTURE THIS
WEEKEND AS UPPER TROF STARTS SHARPENING UP TO THE WEST AND AIRMASS
BECOMES MORE DISTURBED. AS FOR TEMPERATURES...DAYS WARM AND NIGHTS
MILD.

&&

.EXTENDED...FROM 04/08 GLOBAL MODEL RUN OF THE 00 UTC CYCLE...SHOWS
UPPER TROF OVER THE SOUTHWEST STATES ADVANCING INTO THE PLAINS ON
MONDAY. AN ASSOCIATED SURFACE LOW MOVES FROM THE WESTERN GULF
SATURDAY NIGHT...EASTWARD ACROSS THE NORTHERN GULF SUNDAY AND ON UP
INTO GEORGIA EARLY MONDAY. THIS FEATURE BRINGS SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS INTO THE FORECAST AREA ON SUNDAY INTO
SUNDAY NIGHT THAT TAPERS OFF ON MONDAY AS THE SURFACE LOW CONTINUES
LIFTING OUT TO THE NORTHEAST. DRY CONDITIONS FOLLOW FOR MONDAY NIGHT
THROUGH WEDNESDAY AS DEEP LAYER RIDGING BUILDS OVER THE AREA.

&&

.MARINE...WILL SHOW WINDS COMING UP A BIT TODAY WITH SURFACE BOUNDARY
SETTLING INTO THE COASTAL ZONES ALLOWING FOR A TIGHTER WEST TO
SOUTHWEST GRADIENT. AWAY FROM ISOLATED MORNING THUNDERSTORMS...
NO MAJOR CONCERNS FOR RECREATIONAL AND COMMERCIAL BOATERS.

&&

.FIRE...RH NOT A CONCERN IN THE SHORT RANGE. THUS...NO HEADLINES. /10

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     81 58 81 59 / 10 00 00 00
PENSACOLA  79 59 80 60 / 10 00 00 00
DESTIN     76 62 76 62 / 20 00 00 00
EVERGREEN  80 55 80 54 / 30 00 00 00
WAYNESBORO 78 55 80 57 / 10 00 00 00
CAMDEN     79 55 80 54 / 30 00 00 00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Apr 8, 6:00 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT THU APR 8 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-081700-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
600 AM CDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE TROUGH OVER ALABAMA WILL MOVE EAST TODAY.
ISOLATED SHOWERS AND THUNDERSTORMS MOVING EAST WITH THE TROUGH WILL
BE EAST OF THE AREA BY THIS AFTERNOON. A FEW STORMS MAY PRODUCE GUSTY
WINDS AND SOME HAIL...MAINLY THIS MORNING.  THE PROBABILITY FOR
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE FORECAST FOR SATURDAY...THE STORMS ARE
EXPECTED TO DEVELOP IN ADVANCE OF A COLD FRONT MOVING INTO SOUTHEAST
MISSISSIPPI LATE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 8, 3:16 AM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
316 AM CDT THU APR 8 2004

ALZ051>053-080915-
WASHINGTON-CLARKE-CHOCTAW-
INCLUDING THE CITIES OF...GROVE HILL...
316 AM CDT THU APR 8 2004

...A STRONG THUNDERSTORM IS BEING DETECTED ON THE WASHINGTON CHOCTAW
COUNTY LINE...

AT 311 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR AQUILLA...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CULLOMBURG...MILLRY...KOENTON...BLADON SPRINGS...SILVER CROSS AND
SERVICE THROUGH 415 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING...ALONG WITH SOME SMALL HAIL. WIND GUSTS OF 35 TO 45 MPH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS AROUND ONE INCH IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER IN LOW LYING
AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Apr 8, 5:59 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
559 AM CDT THU APR 8 2004

ALZ052-MSZ067-081130-
WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
559 AM CDT THU APR 8 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WESTERN WAYNE
COUNTY...

AT 554 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF WHISTLER...AND MOVING EAST AT 40
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CLARA...WOODWARDS...WAYNESBORO...WINCHESTER...ROBINSON JUNCTION...
DENHAM AND BUCKATUNNA THROUGH 630 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING AND SMALL HAIL. WIND GUSTS OF 35 TO 45 MPH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:04 PM CDTSevere Thunderstorm WarningMOBWilcox26 min
Apr 7, 8:45 PM CDTSpecial Marine WarningMOB90 min
Apr 7, 9:33 PM CDTSevere Thunderstorm WarningMOBChoctaw42 min
Apr 7, 10:18 PM CDTSevere Thunderstorm WarningMOBWashington42 min
Apr 7, 11:11 PM CDTSpecial Marine WarningMOB79 min
Apr 8, 8:34 AM CDTSevere Thunderstorm WarningMOBButler41 min
Apr 8, 9:06 AM CDTSevere Thunderstorm WarningMOBCovington39 min
Apr 8, 9:48 AM CDTSevere Thunderstorm WarningMOBCovington12 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.